The original version of this page can be found at : http://www.healingwell.com/community/default.aspx?f=29&m=3843274
Posted By : medic-42 - 5/6/2017 12:51 PM
Hi,
Does anyone know what the symptoms are when tapering from steroids? I was diagnosed with Lupus and possibly Sjogren's and Rheumatoid Arthritis in November of 2016. I was put on 200mg of Plaquenil once a day and 30 mg of Prednisone once a day to get me out of pain until the Plaquenil starts working. My rheumatologist said she wanted to get me off the steroids as soon as possible secondary of the terrible side effects it can cause. The first couple of days I felt great, (like I never had it at all). I'm sure that was the Prednisone doing that. After that I sort of settled into an okay but not great state. I had joint pain when it rained and when it was cold. Range of motion wasn't all that good either but it was doable. I stayed on 30 mg of the steroid for 1 month and then went down to 25mg for another month. Then down 5mg every month until reaching 15mg. All side effect issues remained the same, (doable). 15mg was reduced to 12.5mg for 6 weeks and then to 10mg for 6 weeks which is where I am now. After the first week, I started to have all the symptoms and some side effects I had in the beginning but not as bad, (dizziness, blurred vision, terrible joint pain overwhelming fatigue nausea, sometimes, shortness of breath, swollen face and neck, weight gain). Sometimes, I find it very hard to get around the house.
My question is, is this the way it goes when trying to taper from prednisone? Should I bring these issues up to my rheumatologist? How long does it take for the Plaquenil take effect? It's already going pretty slow. Should I ask to go even slower for these last 10mg? I desperately want off the Prednisone so, I don't want her to put me back up. If I have to wait it out, I will but, it's certainly hard. Does anyone have any experience with this tapering?
If anyone has any advise I would greatly appreciate it. Thank you so much.

Posted By : Bsime - 5/6/2017 2:45 PM
Prednisone has many side effects but not all patients have the same ones. Some of us tolerate it well and others not well at all. The biggest risk is high doses for a long time which can bring into play some very serious side effects for some patients. Long term is years. High doses are 40-60 mg daily or even higher. I took it for 6 years straight and the first year was at 60mg. Then off for years. My only serious side effect was hypertension which had to be treated but did not start for almost a year. We are all different so it is hard to generalize but you want to be on steroids for as short a time as is medically prudent.

Having said that pred is a miracle drug and acts quickly for most. It not only reduces inflammation but suppresses the immune system quickly which is important and sometimes even life saving in severe cases. But it is the love hate drug.

Pred is synthetic cortisol which is produced by your adrenals. When you take pred in high doses it shuts your adrenal production of 7-10mg of cortisol. Humans need that to live so it is essential to life. Your dose of 30mg is a moderate dose but still can have a powerful impact and does shut down your adrenals. Hence the tapering. Most folks can taper with few problems but some have difficult getting their adrenals to kick in again particularly if on pred for a long time. You are taking a short course of treatment. Sometimes the adrenals atrophy and cannot produce cortisol again and the patient must take 5 or 10 mg of pred for the rest of life.

Also when tapering your disease can become symptomatic again and you feel sick. That is a good indication that you need treatment of some kind. Most rheumies will start a prednisone sparing drug that is not a steroid and then gradually taper pred. If symptoms reoccur pred is taken longer and a very long slow taper need to happen. There is more alchemy in figuring out treatment for an individual patient and while most go according to plan some just do not respond well and other treatments and combination need to be tried.

My concern with symptoms are for the more serious ones...not the moon face, camel hump. weight gain (which can be great), but diabetes, hypertension, heart, vision, and bone loss. Fortunately more do not have these but you have to be alert. Adjust what you eat and how much and stay as active as you can. I have the opposite problem because I become the energizer bunny and my metabolism amps up so high I lose weight. Great excuse to eat "bad" things to maintain my weight because I am lean to begin with.

Plaquinel can take months to be fully effective which is why tapering pred too quickly can be counter productive. It is a balancing act and I have worked with my doctors over the years to find the right formula that works for me but coming off too quickly is generally not a good idea and not effective for treatment.

On high doses coming off 10mg is probably ok but at lower doses it should be less and slower. Even 1mg and taking lots of time. Like I said we are all different so there is no formula that works for all of us.

Bill
MCTD (SLE Lupus, polymyositis, scleroderma). Diagnosed 2005. Kidney, liver, GI tract, dysphagia, raynauds, barretts esophagus, quadriplegic in 2005. Recovered and now active in downhill skiing, golf, hiking. Meds: amlodipine, benezapril, omeprazole, potassium, folic acid, vitamins, maxide.

Remain Optimistic and you can overcome.

Posted By : medic-42 - 5/6/2017 4:04 PM
Hi Bill,
Thank you so much for your response. You have been very helpful. I am just very new at this Lupus thing and it's treatment that I don't really know what is normal or not. Also, I do have some other medical issues that have nothing to do with Lupus. So, it can be rather confusing. So, the treatment I have gotten so far seemed to be working okay until I got to a lower dose of the steroid, (10mg). Now, I am starting to feel worse, but still not as bad as I did in the beginning. I have 3 more weeks to go before I go back to my rheumatologist. At that time she usually reduces my prednisone dosage at bit. I might ask her to slow it down a bit and see how it goes. She might not listen to me either, lol. Anyway, thanks again.

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer